Originally Posted by artsykid
... My question is... what is the direct effect on your brain from mixing alcohol and prozac? I am on 40 mg and I have noticed that since I started the prozac I can drink ALOT...i mean I am a tiny girl (5 foot 105 lbs) and I can outdrink guys twice the size of me. This seems odd as I've heard prozac should increase the effect...not decrease. Also...I will be feeling fine...just a little buzzed...and there is a certain point I reach and all of a sudden it just hits me. I will litterally "black out".
Physiologically, the liver must break down substances (food, medicines, horomones, chemicals, etc.) in two stages, and there are several (7) different "pathways" of enzymes that remove specific substances from the body, with some of the pathways being able to to the job of other ones (this is the reason why parts of the human liver can be removed without significantly decreasing the liver function in healthy persons.)
When you drink on an empty stomach, not only is the alcohol quickly absorbed into the bloodstream, but the liver almost immediately begins metabolizing it because it is not busy breaking down food products. When you add any medication to the body, the effects of drinking can be drastically different.
If the liver is still at work metabolizing a medication (Prozac, for example) and alcohol is taken, the alcohol will only be circulated throughout the bloodstream until the liver has completed breaking down the med. This is why you can drink so much and only get a "little buzzed," because your brain doesn't get the effects of alcohol until it is first broken down in the liver. The more you drink in this time period is only adding more alcohol to your bloodstream which is not getting "digested."
Maybe you've had four mixed drinks and taken a few shots over several hours time, and you're still not feeling it. Suddenly, your liver has finished breaking down the Prozac you took earlier in the day and it is ready to take on the job of metabolizing all that alcohol. It may have taken you a few hours to put all of that alcohol into your body, but it will only take the liver about 10 minutes to start breaking it all down. You can probably guess what happens next: WHAM!! That is an awful lot of alcohol for your brain/central nervous system to be dosed with all at once.
This is why you blackout. The "tremors" and your eyes rolling to the back of your head are seizures occurring as the alcohol in your bloodstream is dangerously slowing down your brain and central nervous system. The fact that you don't respond to stimuli such as being shaken or yelled at indicates severe (and in many unfortunate instances, fatal) alcohol poisoning. This is actually your brain's way of protecting you from ingesting more alcohol. By lapsing into an alcohol-induced coma, you are forced to stop drinking and your brain will attempt to repair itself. Most people (i.e. not taking medications) begin vomiting before they reach this point.
Sadly, many people have already drank much more than their brain can handle by the time they lose consciousness. As they are "passed out," their breathing slows, as does the heartbeat. Oftentimes the cause of death is stated as "Cardiac Arrest."
You are very lucky not to be dead. Your boyfriend should have been more responsible for your well-being in getting you IMMEDIATE EMERGENCY MEDICAL ATTENTION when he couldn't wake you up. I am not trying to lecture you, but this seems to be an issue that people don't know enough about or just don't take seriously.
As far as the long term effects, it has been shown that a single binge can impair brain functioning for up to 30 days. Other than that, you are probably all right unless you make drinking a habit. The human body is pretty adept at fixing itself given the proper conditions. I hope this has helped, please be careful from now on.